Day shift: Three calls; three by ambulance (or possibly one left on scene).
Stats: 1 ? heart problems; 1 stressed alcoholic; 1 hypoglycaemic.
A woman in a hostel thought she was having a heart attack because her heart was beating fast. In fact it was beating regularly at 80bpm – so quite normal. However, we mustn’t be complacent and she did say she had cardiac issues – possibly tachycardia – so I left her with the crew to be taken to hospital. If I am honest about it, I think she was a panicky person; she had a short list of medicines that she took every day and not one of them was for cardiac arrhythmia. She also said something that made me think another factor was at play. ‘My daughter’s a doctor’, she said.
I felt very sorry for my next patient – the 48 year-old woman was in bed and her husband was on scene as she panicked and stressed her way through a conversation with me in which she explained she was addicted to alcohol but was desperately trying to stop drinking. Her fear was that she’d have a fit and so she kept drinking (less than usual) to avoid that possibility. Her fear of the consequences of withdrawal was actually keeping her in the unhealthy condition she was in. She had lost 10kg in a few weeks and looked very unhealthy and dehydrated.
She was stressing about her husband, who’d just been to hospital for an operation, and this had brought on chest pain. When the crew arrived (my son and his colleague), we got her into the ambulance and I gave her fluids and left my bag on board in preparation for any sudden crisis as I followed the crew to hospital. Unfortunately, the ambulance wouldn’t start and another vehicle had to be requested. The street was narrowed and lorries couldn’t get past; one driver had already had a go at me because the ambulance had been ‘in the way’ for 20 minutes. I spent ten minutes calming him down and working out another route out of the street (in the end he reversed all the way back up the road and I led the way to make it safe).
By the time all that was done, the other ambulance had arrived and began transferring the patient. I got into my car, did my paperwork and drove back for a meeting I had to go to. Meanwhile, the ‘broken down’ ambulance started up again and I soon got a call to let me know that I’d left my bag on the vehicle!
The next patient was thrashing around on the pavement with a small dog at the end of a leash. He had a MOP and two police officers with him... and a bottle of Lucozade, purchased by one of the cops. People had apparently passed him by thinking he was just drunk, although a little bit of thought would help you realise how rare it is to see someone stinking drunk and walking their poodle.
His BM was 1.7 and he was a known type I diabetic. He got Glucagon because he wouldn’t drink the fizzy stuff, and within a few minutes he was more amenable to a free drink. This brought his sugar level up to 2.2 and the crew, who arrived just after the injection was given, took him into the ambulance for more Lucozade and further checks. He will likely have been sent home after that.